I started out about a year ago taking Metformin 500mg twice a day. Then a few months later the Dr. increased my dose to 800mg twice a day. Ever since then, I have had uncontrolable diarrhea and weight loss. I am way overweight so I love the weight loss, but the diarrhea is another matter. I have also had mild/moderate abdominal discompfort too. Are these side effects common with Metformin? I have been taking Imoduim every 3 days or so to help control the diarrhea, but I am getting tired of doing that. Because if I forget to take the Imoduim, then I find myself in trouble later when I can't make it to the bathroom in time.
1 Dec 2011
Yes, diarrhea and hence weight loss is a common side effect of Metformin.
Have you talked to your doctor about this?
You may need to consider lowering the dosage or trying a slow release formulation (if you are not already).
Reducing carbohydrate and fat intake may also help try to ensure you take each dose with a meal. All the best.
- Metformin Information for Consumers
- Metformin Information for Healthcare Professionals (includes dosage details)
- Side Effects of Metformin (detailed)
Search for questions
Still looking for answers? Try searching for what you seek or ask your own question.
Diabetes, Type 2 - I have taken metformin on and off and each time I have severe bowel disturbances?
... My bs runs about 140 with glyburide alone. I try to take metformin to get my bs closer to 100. Is there any other me I can take that will NOT ...
4 answers • 13 Oct 2009
I take metformin, lantus, and novalog, and also taking phentermine, which i thought was fatburner as well as appetite suppressant, but i was wrong, ...
2 answers • 17 Mar 2013
i have type 2 diabetes and my weight is 220+ pounds. I take medication through pills (Glimepiride (1 Mg) and Metformin Hydrochloride (500 mg) twice a ...
1 answer • 26 Nov 2013
My doctor prescribed metformin. One tablet twice a day, but after reading about this medicine I'm confused because it says that is for diabetes ...
2 answers • 29 Jan 2014
... diarrhea. What would be the effect of discontinuing the meds for 2 weeks on an overseas trip?
3 answers • 20 Jan 2015